Minnesota, 2022

Hail in Minnesota, August 17, 2022

August 17, 2022 · NWS DLH · 2 events in 2 counties and zones

Despite high pressure in place across much of the region on the 17th, a few slow moving storms developed across northeastern Minnesota during the afternoon hours. Heavy rainfall was the primary concern with these storms due to their slow movement, but no reports of flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Despite high pressure in place across much of the region on the 17th, a few slow moving storms developed across northeastern Minnesota during the afternoon hours. Heavy rainfall was the primary concern with these storms due to their slow movement, but no reports of flash flooding were received. One storm was able to produce hail to the size of golf balls as it moved across Aitkin and Carlton counties, but otherwise the storms remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 17, 2:06 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 2:06 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
306 PM CDT Wed Aug 17 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 257 PM CDT Wed Aug 17 2022

Summary: Scattered showers and thunderstorms are ongoing this
afternoon and expected to continue through the evening hours.
Severe weather is not anticipated, the main hazards to be aware of
would be small hail and training storms causing localized flash
flooding. Thursday consists of a similar set up with scattered
showers and thunderstorms once again. The pattern will begin to
transition Friday through the weekend but we will still see
chances of rain and storms up through Saturday.

The upper level pattern remains largely unchanged featuring ridging
over western CONUS and troughing over the eastern seaboard. This
leaves the Northland on the fringes of the two synoptic features.
Multiple shortwave disturbances will continue to funnel through our
area giving way to increased precipitation chances. Water vapor
imagery highlights a shortwave sliding across the region that helped
spawn the early morning convection. This slow moving feature
continues to help promote lift over the region this afternoon
spurring more convection.

Increased surface heating this afternoon has generated instability
on the order of 1000-1500 J/kg. Showers and storms will once again
linger through the evening. Shear is very low within the storm
environment so severe storms are not expected. SPC has our CWA
outlined in a general thunder threat. However, with the modest CAPE
over the region we have seen some isolated cores produce small hail.
The main concern remains the potential for some localized flash
flooding. Northern MN in particular has been inundated with multiple
rounds of heavy rains over the past couple of days. Crest soil
moisture has begun to highlight some rain ladened conditions
extending from Koochiching east and southeast into Cook county. The
PW values through this evening near the climatological norms
according to both the NAEFS and GEFS ensembles so widespread
excessive rainfall is not likely. We will primarily be contesting
with isolated showers and storms that may train over the same
location.

Thursday will be a similar set up with showers and storms being
reinvigorated in the afternoon and evening hours. We do start to get
into a pattern change as we head through Friday. A cut off upper
level low begins to slide into the Midwest Thursday night. This will
set us up for some prolonged periods of rain. Main concern will once
again be monitoring for some flash flood potential for training
storms. The low will be slow moving through the weekend with ridging
forcing it out of the Northland Sunday. Drier conditions will settle
into the region to start next week as the upper level ridging over
western CONUS slides further east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Aug 17 2022

Active pattern continues over the Northland today with radar and
satellite showing some scattered showers and storms percolating
across the region. There may be a brief reprieve in the early
afternoon hours but another round of showers and storms is expected
to develop later this afternoon and linger through the evening.
Storms passing over terminals may see ceilings drop to MVFR.
Overnight, fog may develop and drop visibilities down to LIFR or
lower before dispersing tomorrow morning.

&&

.MARINE...
Issued at 257 PM CDT Wed Aug 17 2022

Scattered showers and thunderstorms will impact western Lake
Superior through this afternoon and evening hours. Severe weather is
not expected but some small hail may be possible. Fog may develop in
the overnight period and impact the nearshore waters through the
morning hours. Another round of showers and storms are expected to
develop tomorrow afternoon and evening, but once again, severe
weather is not anticipated with these.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  75  60  69 /  40  50  60  80
INL  56  78  59  75 /  10  50  60  60
BRD  61  77  60  73 /  40  60  70  90
HYR  57  77  59  74 /  40  50  60  90
ASX  59  79  60  76 /  30  40  50  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Aug 17, 2:24 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
324 PM CDT Wed Aug 17 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-182030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
324 PM CDT Wed Aug 17 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered to numerous thunderstorms are possible into this evening.
Severe weather is not expected but some storms could contain
small hail, heavy rainfall, and briefly gusty winds. Localized
heavy rainfall could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms will continue through
Saturday evening. Chances for more widespread storms and rainfall
on Thursday and Friday. Occasional strong storms and locally heavy
rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-150-182030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
324 PM CDT Wed Aug 17 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible into this evening. Storms
should not be severe but frequent lightning, small hail, heavy
rainfall, and briefly gusty winds are possible with the strongest
storms that may develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for scattered showers and thunderstorms continues through
Saturday. Occasional strong storms and heavy rainfall will be
possible.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 17, 12:57 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
157 PM CDT Wed Aug 17 2022

MNZ037-171930-
Carlton/South St. Louis MN-
157 PM CDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saginaw, or near Cloquet, moving east at 10 mph.

HAZARD...Winds gusts up to 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Saginaw around 205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.

&&

LAT...LON 4675 9251 4685 9256 4692 9235 4673 9234
TIME...MOT...LOC 1856Z 266DEG 9KT 4680 9247

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Unruh

The radar

The Duluth radar (KDLH), 69 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Aitkin

When
August 17, 4:10 PM CST to 4:13 PM CST
Where
Aitkin County, 2.85 mi E of Tamarack
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.650, -93.070

Hail, Carlton

When
August 17, 4:10 PM CST to 4:12 PM CST
Where
Carlton County, 0.84 mi NW of Kettle River
Measured
1.75 in hail
Reported by
Public
Coordinates
46.490, -92.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052409, 1052410.